Thunderstorm Wind, Butler
- When
- December 5, 1:45 PM CST
- Where
- Butler County, 6 mi N of Allison
- Measured
- 65 kt (75 mph)
- Property damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.833, -92.783
Record high temperatures were brought into Iowa on strong southerly winds. Winds at the 850 mb level were in excess of 50 kts with dew point temperatures in the 10 to 12 degree C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Record high temperatures were brought into Iowa on strong southerly winds. Winds at the 850 mb level were in excess of 50 kts with dew point temperatures in the 10 to 12 degree C. range. Surface temperatures ahead of the front soared into the mid 60s to low 70s across the state, breaking record highs for the date. Des point temperatures reached the mid 50s to low 60s. Thunderstorms developed ahead of the front with a strong squall line along the leading edge of the cooler air. Most of the storms were a below severe levels, but did produce winds of 45 to 55 MPH in most areas along with heavy rain and pea size hail. The storms raced northeast at over 60 MPH across the state. An apparent microburst swept through Butler County. A barn was hit and destroyed north of Allison by the high winds. Pieces of the barn were strewn for one quarter to one half of a mile across the fields east of where the barn once stood. Though there were no human injuries, 4 calves sustained minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 5, 3:10 AM CST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CST WED DEC 5 2001 FORECAST CHALLENGES PRIMARILY FOCUS ON SYSTEM TODAY. CURRENTLY... CWA ENGULFED IN THE WARM SECTOR WITH TEMPERATURES HOLDING IN THE UPPER 50S TO MID 60S. THESE READINGS ARE ALREADY AT RECORD LEVELS AT MANY LOCATIONS. SCATTERED SHOWERS HAVE JUST RECENTLY DEVELOPED AS LIFT BEGINS TO INCREASE AHEAD OF APPROACHING SHORTWAVE. SOME LIGHTNING EVEN NOTED IN NORTHEAST MISSOURI AS THE PCPN MOVES RAPIDLY NORTHEAST. MODELS FAIRLY CLOSE NOW ON TIMING OF SYSTEM ACRS THE STATE TODAY. FRONTAL BOUNDARY WL SLIDE INTO THE CWA LATE THIS MORNING AND INCREASE ITS FORWARD MOMENTUM DURING THE DAY. SHOULD SEE SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE SLIGHTLY UNSTABLE AIRMASS...ESPECIALLY BY LATE MORNING AS SHORTWAVE NEARS THE STATE. THE PCPN WL SLIDE QUICKLY EASTWARD ALONG AND AHEAD OF THE FRONT BY AFTERNOON WITH GOOD SUBSIDENCE IN THE WAKE OF THE FRONT. MODELS DROP RH LEVELS QUICKLY AFTER FROPA...AND THIS SHOULD ALLOW SOME CLEARING DURING THE AFTERNOON ACROSS THE WESTERN ZONES. THEREAFTER...SEVERAL WEEK SYSTEMS WILL PASS QUICKLY THROUGH BROAD TROF. MAIN PROBLEM WILL BE LACK OF MOISTURE AND MAIN NUISANCE FROM THESE SYSTEMS SHOULD BE CLOUDS. TEMPS WL BE LOWER REMAINDER OF THE FORECAST BUT GENERALLY STILL ABOVE NORMAL FOR THIS TIME OF YEAR. NO CHANGES TO LATER PERIODS. .DSM...NONE COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1018 AM CST WED DEC 5 2001 .A STRONG COLD FRONT ENTERING WESTERN IOWA WILL SLICE THROUGH THE STATE QUICKLY THIS AFTERNOON...EXITING EASTERN IOWA THIS EVENING. AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT. ISOLATED SEVERE WIND GUSTS AND HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...GIVEN STRONG WIND SHEAR AND MODERATE INSTABILITY. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 1018 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE NOW THROUGH 2 PM DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON... DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA... PERRY...WATERLOO AND WAVERLY 1018 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW NOW THROUGH 4 PM DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274479.